Idaho, 2018Flash Flooding and Hail in Idaho, June 17, 2018
June 17, 2018 · NWS PIH · 4 events in 3 counties and zones
Flooding with heavy rain and large hail was reported in Fremont, Madison, and Bear Lake Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding with heavy rain and large hail was reported in Fremont, Madison, and Bear Lake Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 17, 11:57 AM MST, 28 minutes earlier.
Area forecast discussion, Jun 17, 11:57 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1257 PM MDT Sun Jun 17 2018
.SHORT TERM...Tonight through Wednesday afternoon. The Storm system
over northern Nevada will move slowly over southeastern Idaho
through Tuesday morning. Areas around Mackay, Ashton have received
anywhere from .75 to nearly 2 inches of rain the past 48 hours. Some
streams and rivers are not very far below bankfull. The forecast
through Monday night and possibly into Tuesday morning calls for
another 1 to 1.5 inches of rain in portions of the Sawtooth
Mountains and Upper snake Highlands. A Flood watch was issued.
Currently there is a dry slot that has moved into southeast Idaho
this afternoon and this may help support thunderstorms this
afternoon and evening, some with hail and strong gusty winds, added
to the risk of heavy rain. The middle level winds begin this evening
from the south and shift southeasterly, wrapping around the low
pressure disturbance as it moves into the southwest corner of the
sate by Monday morning. With this changing wind pattern, the focus
of precipitation can shift to different facing slopes of the
terrain, giving many areas a shot at some rain, just not everybody
at the same time. Latest model runs favor some heavy rain developing
overnight around Mackay and Clayton area. A second area is favored
north of Idaho Falls around Dubois, Small, Monida Pass. Both areas
are under the Flood Watch. RS
.LONG TERM...Wednesday night through next Sunday. Unsettled weather
will continue through most of next weekend. Multiple lows will move
across eastern Idaho to keep showers and storms in the forecast. The
models have some real gaps in continuity and with each other now,
making it hard to trend the forecast one way or the other. The best
chances still likely remain in the central and eastern mountains. We
look to eventually starting drying out in about 7 days or so. Keyes
&&
.AVIATION...Periods of showers and thunderstorms will persist in the
next 24 hours. VFR weather will be the norm, but lowered
ceilings/visibility are possible with stronger storms producing
heavy rainfall. Hail is also possible with stronger storms. Keyes
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for IDZ018-019-032.
&&
In the hours before
Special weather statement, Jun 17, 11:25 AM MST, 1 hour before
Special Weather Statement
National Weather Service Pocatello ID
1225 PM MDT SUN JUN 17 2018
IDZ020-021-023-171915-
Caribou Highlands ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
1225 PM MDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BONNEVILLE AND
SOUTHEASTERN BINGHAM COUNTIES UNTIL 115 PM MDT...
At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fort Hall Lincoln Creek Lodge or 13 miles south of
Goshen, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Goshen and Bone.
LAT...LON 4303 11208 4308 11218 4343 11206 4334 11176
TIME...MOT...LOC 1825Z 189DEG 10KT 4313 11208
RS
Special weather statement, Jun 17, 11:36 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1236 PM MDT SUN JUN 17 2018
IDZ025-171915-
Wasatch Mountains/Idaho Portion ID-
1236 PM MDT SUN JUN 17 2018
...Gusty winds, small hail and heavy rainfall possible for the Bear
Lake area...
At 1233 PM MDT, Doppler radar was tracking rapidly developing
thunderstorms from Montpelier to Randolph Utah, moving north at 20
mph.
Half inch hail or larger,winds in excess of 30 mph and heavy
rainfall are possible with this line of storms.
Locations impacted include...
Montpelier, Bear Lake, Saint Charles, Dingle, Paris, Bloomington,
Bern, Ovid, Border Summit, Geneva, Fish Haven, Liberty, Pegram,
Geneva Summit and Bennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4200 11149 4244 11154 4246 11105 4200 11105
TIME...MOT...LOC 1833Z 183DEG 17KT 4219 11139
JKEYES
Special weather statement, Jun 17, 11:52 AM MST, 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1252 PM MDT SUN JUN 17 2018
IDZ019-020-023-171930-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
1252 PM MDT SUN JUN 17 2018
...HAIL TO NICKEL SIZE, WIND OVER 40 MPH AND HEAVY RAIN FOR
NORTHWESTERN TETON...SOUTHEASTERN FREMONT...SOUTHEASTERN
JEFFERSON...NORTH CENTRAL BONNEVILLE...MADISON AND NORTHEASTERN
BINGHAM COUNTIES UNTIL 130 PM MDT...
At 1251 PM MDT, Doppler radar was tracking strong thunderstorms from
near Chester to the east side of Idaho Falls, moving north at 35 mph.
Nickel size hail, winds in excess of 40 mph and heavy rainfall are
possible with these storms.
Locations impacted include...
Idaho Falls, Rexburg, Rigby, Ashton, Ririe Reservoir, Marysville,
Lorenzo, Ammon, Iona, Sugar City, Ucon, Teton, Ririe, Parker,
Drummond, Archer, Egin, St Anthony, Plano and Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4332 11173 4343 11205 4440 11175 4437 11109
4435 11109
TIME...MOT...LOC 1851Z 192DEG 33KT 4405 11162
JKEYESFlash Flood, Bear Lake
- When
- June 17, 12:25 PM MST to 12:50 PM MST
- Where
- Bear Lake County, 1 mi N of Montpelier to 1 mi W of Montpelier
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.334, -111.300
A strong thunderstorm dumped heavy rain and hail on Montpelier. Washington Street, one of the main streets in the city, had several inches of water running on it. Extensive hail fell as well with some small branches and limbs downed from trees and minor crop damage reported.
Hail, Fremont
- When
- June 17, 12:26 PM MST to 12:37 PM MST
- Where
- Fremont County, 2 mi NNW of Teton
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.907, -111.685
Quarter to half dollar sized hail was reported in Wilford.
Flash Flood, Fremont
- When
- June 17, 12:30 PM MST to 3:30 PM MST
- Where
- Fremont County, 1 mi N of St Anthony to 1 mi W of St Anthony
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.984, -111.680
Heavy rains caused flash flooding in St Anthony with street flooding over curbs onto sidewalks and the edge of the parking lot at Wells Fargo Bank collapsed into the river.
Flash Flood, Madison
- When
- June 17, 1:00 PM MST to 3:00 PM MST
- Where
- Madison County, 3 mi N of Rexburg to 3 mi W of Rexburg
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 43.863, -111.780
Extremely heavy rain caused mud slides and flooding mainly across the Squired Dugway area. A lot of gravel roads suffered damage. The Squired Dugway area had three homes and several outbuildings damages with livestock threatened.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20181 death · 1 event
- Rip Current in Florida, June 17, 20181 death · 1 event
- Tornadoes and Hail in Nebraska, June 17, 2018$206,000 · EF1 · 18 events
- Damaging Winds in Minnesota, June 17, 2018$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 17, 2018$25,000 · 1 in hail · 14 events
- Damaging Wind and Strong Wind in Louisiana, June 17 to 19, 20183 injured · 50 kt wind · 2 events
- Damaging Winds in Wisconsin, June 17, 2018$16,000 · 61 kt wind · 11 events
- Damaging Winds in Wisconsin, June 17, 2018$5,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018$8,000 · 11 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2018$11,000 · 50 kt wind · 7 events
- Tornado and Hail in Colorado, June 17, 2018EF0 · 7 events
- Hail and Damaging Winds in Wisconsin, June 17, 201856 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768164, 768137, 768139, 768169.